Kansas, 2017

Hail and Damaging Winds in Kansas, June 29, 2017

June 29, 2017 · NWS GLD · 5 events in 3 counties and zones

A couple strong to severe thunderstorms moved east across Northwest Kansas. The highest wind speed reported was 63 MPH near Menlow, and the largest hail reported was penny size north of Norcatur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A couple strong to severe thunderstorms moved east across Northwest Kansas. The highest wind speed reported was 63 MPH near Menlow, and the largest hail reported was penny size north of Norcatur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 29, 6:00 PM CST, 43 minutes earlier.

Area forecast discussion, Jun 29, 6:00 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
600 PM MDT Thu Jun 29 2017

.SHORT TERM...(This evening through Friday)
Issued at 300 PM MDT Thu Jun 29 2017

An upper level disturbance currently moving southeast over the
Colorado front range is forecast to initiate showers and
thunderstorms generally along and south of the interstate and west
of highway 27 around 00z. Upper level jet divergence signature
suggests a cluster of thunderstorms which is also suggested by
hrrr model qpf. Severe weather is likely. This cluster of storms
is expected to move east and southeast across the area during the
evening and generally out of the area by midnight. Should have a
lull in activity during the early morning hours of Friday before
another disturbance and jet support moves in from the northwest
supporting another chance of showers/thunderstorms by sunrise. Mid
level moisture rather lacking during the afternoon so only slight
chance pops for now.

Low temperatures in the low 50s west to low 60s east. High
temperatures Friday in the low to mid 70s in far eastern Colorado,
mid 70s to low 80s elsewhere.

.LONG TERM...(Friday night through Thursday)
Issued at 137 PM MDT Thu Jun 29 2017

Flow aloft becomes northwesterly Friday night as a ridge builds over
the southwestern CONUS. High pressure moves east onto the region,
resulting in increased temperatures on Saturday as well as dry
weather. Models hint at a quick shot at precipitation overnight on
Saturday for the southern portion of the forecast area.

The next shortwave set to impact the area arrives on Sunday,
generating shower and thunderstorm chances in the afternoon and
evening. The shortwave strengthens a lee trough, with southerly
winds drawing moisture north. The increasing moisture along with
decent shear and instability should be enough for a few severe
thunderstorms. Will continue to monitor. Precipitation exits the
region overnight.

A somewhat active pattern continues into next week with the upper
ridge expanding northeast and some moisture filtering northward
underneath. A similar setup to Sunday will develop on Monday.
However, in addition to this, a disturbance traverses the Rockies
and advances across the area. This generates shower and thunderstorm
chances again in the afternoon and evening hours. Dry conditions are
anticipated on Tuesday as the system moves east.

Wednesday and Thursday: The upper ridge over the southwestern
portion of the country amplifies, expanding north and east, and flow
aloft remains from the north northwest during this period on the
eastern side of the high pressure. Guidance differs in the strength
and position of the ridge. Kept slight to low chance PoPs each
afternoon and evening as disturbances work their way through the
flow.

High temperatures during the period mainly range within the mid 80s
to mid 90s across the region. Low temperatures stay in the 50s and
60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 530 PM MDT Thu Jun 29 2017

TSRA with MVFR to VFR will start out the GLD TAF with a quick
return to VFR conditions once the discrete cell moves east of the
site after 01Z.

MCK will remain VFR through the TAF period with a few
thunderstorms moving through the vicinity between 02-06Z. Showers
may also move through the area of the MCK site between 14-20Z
during the day on Friday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, Jun 29, 10:15 AM CST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1015 AM MDT Thu Jun 29 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1015 AM MDT Thu Jun 29 2017 /1115 AM CDT Thu Jun 29 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Strong and severe thunderstorms are expected after 3 PM MDT (4 PM
CDT) generally along and south of Interstate 70. Wind gusts over 70
mph producing blowing dust and reduced visibilities along with
large hail will be the primary threats. Very heavy rainfall is also
possible for a short period of time which could cause sharply reduced
visibilities and possible flooding of poor drainage and low lying
areas. The severe weather threat should be over by 9 PM MDT (10 PM
CDT).

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

On Sunday afternoon and night, there will be a chance of
thunderstorms across the entire area. Some of these storms could
become severe.

On Tuesday afternoon and night, isolated thunderstorms are expected
across east central Colorado. A few of these storms could become
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 3 PM MDT (4 PM CDT).

In the hours before

Special weather statement, Jun 29, 3:16 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
316 PM MDT THU JUN 29 2017

COZ091-292130-
Kit Carson County CO-
316 PM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 330 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Seibert, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seibert.

This includes Interstate 70 in Colorado between mile markers 398 and
413.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3917 10303 3931 10301 3929 10272 3913 10274
TIME...MOT...LOC 2116Z 271DEG 7KT 3923 10294

Lundquist
Special weather statement, Jun 29, 3:30 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
330 PM MDT THU JUN 29 2017

COZ091-292145-
Kit Carson County CO-
330 PM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 345 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Seibert, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 402 and
415.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3914 10296 3931 10293 3931 10268 3910 10270
TIME...MOT...LOC 2130Z 271DEG 20KT 3923 10285

Lundquist
Special weather statement, Jun 29, 3:34 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
334 PM MDT THU JUN 29 2017

COZ091-292145-
Kit Carson County CO-
334 PM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 345 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Seibert, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3931 10303 3945 10306 3952 10280 3931 10276
TIME...MOT...LOC 2134Z 262DEG 9KT 3937 10295

Lundquist
Special weather statement, Jun 29, 5:25 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
525 PM MDT THU JUN 29 2017

COZ092-292345-
Cheyenne County CO-
525 PM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 545 PM MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Boyero, or 32 miles south of Flagler, moving east
at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wild Horse and Aroya.

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3894 10316 3896 10298 3873 10295 3872 10316
TIME...MOT...LOC 2325Z 263DEG 39KT 3884 10322

Lundquist
Local storm report, Jun 29, 5:39 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             1 ENE GOODLAND          39.35N 101.69W
06/29/2017  E0.50 INCH       SHERMAN            KS   COCORAHS

&&

BWARREN
Special weather statement, Jun 29, 5:59 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
559 PM MDT THU JUN 29 2017

COZ092-300015-
Cheyenne County CO-
559 PM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 615 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Eads, or 35 miles southwest of Cheyenne Wells,
moving southeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3863 10317 3879 10304 3861 10261 3861 10314
TIME...MOT...LOC 2359Z 298DEG 34KT 3861 10296

Lundquist

The radar

The Goodland radar (KGLD), 85 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
June 29, 6:43 PM CST
Where
Thomas County, 6.19 mi N of Rexford
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.559, -100.739

Thunderstorm Wind, Thomas

When
June 29, 7:01 PM CST
Where
Thomas County, 0.8 mi SW of Breton
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.441, -100.830

Thunderstorm Wind, Sheridan

When
June 29, 7:07 PM CST
Where
Sheridan County, 2.23 mi NNE of Menlo
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.380, -100.683

Storm spotter measured 62.6 MPH on a handheld anemometer.

Thunderstorm Wind, Sheridan

When
June 29, 7:22 PM CST
Where
Sheridan County, 1.26 mi ENE of Selden
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.538, -100.549

Hail, Decatur

When
June 29, 7:26 PM CST
Where
Decatur County, 2.95 mi NNE of Lyle
Measured
0.75 in hail
Reported by
Public
Coordinates
39.987, -100.192

The ground was covered in penny size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707524, 707533, 707535, 707536, 707519.